Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 19, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Aug 10, 2023, 1:51 PM CDT for 30 counties in Texas. It took effect at Aug 11, 2023, 12:00 PM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2023, 1:51 PM CDT (18:51 UTC)
- In effect from
- Aug 11, 2023, 12:00 PM CDT
- Expired
- Aug 11, 2023, 11:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Austin/San Antonio, TX
All 30 counties
Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX
The radar
The Austin/San Antonio radar (KEWX), 69 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 6.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -523 J/kg
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
130 WWUS84 KEWX 101851 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 151 PM CDT Thu Aug 10 2023 ...Increased Fire Danger Continues Across South Central Texas... .A combination of critically to extremely dry fuels, breezy winds, and low afternoon humidity continue to support wildfires with high resistance to control, per guidance from the Texas A&M Forest Service. Based on these observed conditions and impacts, a Red Flag Warning is in effect until 11 PM today and from noon to 11 PM Friday for the majority of South-Central Texas. Elevated to near critical fire weather conditions are expected for the remainder of South Central Texas where a Fire Danger Statement will be in effect. TXZ171>173-183>194-202>209-217>221-223-228-111200- /O.NEW.KEWX.FW.W.0019.230811T1700Z-230812T0400Z/ /O.CON.KEWX.FW.W.0018.000000T0000Z-230811T0400Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Gonzales-Dimmit- 151 PM CDT Thu Aug 10 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH CENTRAL TEXAS... ...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM CDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH CENTRAL TEXAS... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 11 PM CDT Friday. * WINDS...South 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
451 WWUS84 KEWX 110403 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 1103 PM CDT Thu Aug 10 2023 ...Increased Fire Danger Continues Across South Central Texas... .A combination of critically to extremely dry fuels, breezy winds, and low afternoon humidity continue to support wildfires with high resistance to control, per guidance from the Texas A&M Forest Service. Based on these observed conditions and impacts, a Red Flag Warning is in effect from noon to 11 PM Friday for the majority of South-Central Texas. TXZ171>173-183>194-202>209-217>221-223-228-111200- /O.EXP.KEWX.FW.W.0018.000000T0000Z-230811T0400Z/ /O.CON.KEWX.FW.W.0019.230811T1700Z-230812T0400Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Gonzales-Dimmit- 1103 PM CDT Thu Aug 10 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 11 PM CDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH CENTRAL TEXAS... * WINDS...South 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
512 WWUS84 KEWX 110748 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 248 AM CDT Fri Aug 11 2023 ...Increased Fire Danger Continues Across South Central Texas... .A combination of critically to extremely dry fuels, breezy winds, and low afternoon humidity continue to support wildfires with high resistance to control, per guidance from the Texas A&M Forest Service. Based on these observed conditions and impacts, a Red Flag Warning is in effect from noon to 11 PM today for the majority of South-Central Texas. TXZ171>173-183>194-202>209-217>221-223-228-112000- /O.CON.KEWX.FW.W.0019.230811T1700Z-230812T0400Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Gonzales-Dimmit- 248 AM CDT Fri Aug 11 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 11 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH CENTRAL TEXAS... * WINDS...South 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 22 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
531 WWUS84 KEWX 111814 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 114 PM CDT Fri Aug 11 2023 ...Increased Fire Danger Continues Across South Central Texas... .A combination of critically to extremely dry fuels, breezy winds, and low afternoon humidity continue to support wildfires with high resistance to control, per guidance from the Texas A&M Forest Service. Based on these observed conditions and impacts, a Red Flag Warning remains in effect through 11 PM this evening for the majority of South-Central Texas. The Red Flag Warning has been re-issued over the same region between noon and 11 PM Saturday evening as well. TXZ171>173-183>194-202>209-217>221-223-228-120500- /O.NEW.KEWX.FW.W.0020.230812T1700Z-230813T0400Z/ /O.CON.KEWX.FW.W.0019.000000T0000Z-230812T0400Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Gonzales-Dimmit- 114 PM CDT Fri Aug 11 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH- CENTRAL TEXAS... ...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM CDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH-CENTRAL TEXAS... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 11 PM CDT Saturday. * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
435 WWUS84 KEWX 120429 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 1129 PM CDT Fri Aug 11 2023 ...Increased Fire Danger Continues Across South Central Texas... .A combination of critically to extremely dry fuels, breezy winds, and low afternoon humidity continue to support wildfires with high resistance to control, per guidance from the Texas A&M Forest Service. Based on these observed conditions and impacts, a Red Flag Warning is in effect for the majority of South-Central Texas between noon and 11 PM Saturday. TXZ171>173-183>194-202>209-217>221-223-228-121200- /O.EXP.KEWX.FW.W.0019.000000T0000Z-230812T0400Z/ /O.CON.KEWX.FW.W.0020.230812T1700Z-230813T0400Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Gonzales-Dimmit- 1129 PM CDT Fri Aug 11 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 11 PM CDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH- CENTRAL TEXAS... * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Aug 10, 12:21 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 10, 12:21 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1221 PM CDT Thu Aug 10 2023
...New AVIATION...
.SHORT TERM...
(Today through Friday)
Issued at 126 AM CDT Thu Aug 10 2023
Dry and hot conditions continue across South-Central Texas with
periods of breezy wind, especially in the evenings. The forecast
remains largely unchanged day to day due to high pressure continuing
to dominate over the region. Some low clouds are possible in the
east each morning, with mostly clear skies each afternoon. Highs
today and Friday will generally be from around 100-110 degrees, with
lows from the mid 70s to around 80 degrees. An Excessive Heat
Warning and Heat Advisory continue today, and will likely be
extended into tomorrow. Elevated to critical fire weather conditions
continue both days in the short term period, with additional details
in the fire weather section.
&&
.LONG TERM...
(Friday night through Wednesday)
Issued at 134 AM CDT Thu Aug 10 2023
See short term...but for real, not much change in the long term. You
can take a look below if you want to get a longer discussion.
Not much change as the endless Summer heat continues. 500mb ridging
will meander around east Texas through the weekend before shifting
back to west Texas by early next week. Temperatures may come down
just a degree or two by the early to middle part of next week, but
still at least around Heat Advisory level criteria for most of South
Central Texas. The seabreeze may come to life once again over the
Coastal Plains each afternoon Monday-Wednesday, with at least a
slight chance for a thunderstorm or shower, but not much will come of
it. One thing that is good news for the fire weather concerns:
surface winds should start to drop off a bit more by the weekend, but
breezy winds of 10-20 mph will remain likely each evening, especially
between sunset and midnight as the seabreeze and associated higher
dewpoints spread inland and westward. Looking at the CPC 6-10 and
8-14 day outlooks and we are solidly in the above average temperature
contour, so not much relief is expected through at least late August.
Hopefully, we can get some sort of relief as we head into September,
but only time will tell.
&&
.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Thu Aug 10 2023
VFR conditions are forecast to prevail through the period. As has
been the case for the last several days, SCT clouds around FL015 are
expected to develop during the early morning hours along and east of
I-35. BKN cigs may temporarily develop, however
confidence/probabilities are too low at this time for anything more
than a SCT mention in the TAFs, though confidence may increase as we
get closer in time. There are hints that a few of these clouds may
make it as far west as KDRT. Winds will remain between SSW-SE and
breezy at times, especially with the arrival of the sea breeze
around 01-02Z for the I-35 terminals and around 06Z for KDRT.
&&
.FIRE WEATHER...
Issued at 126 AM CDT Thu Aug 10 2023
Minimum afternoon humidity today will generally be less than 30
percent, with southerly wind from 10-15 mph and gusts up to 25 mph,
especially in the evening. These conditions, in combination with dry
to extremely dry fuels, will lead critical fire weather conditions
across the majority of South-Central Texas today. A Red Flag Warning
remains in effect from noon through 11 PM. In the southeastern most
portion of the Coastal Plains where humidity is slightly higher, a
Fire Danger Statement is in effect today. Similar conditions are
expected on Friday. Residents across all of South-Central Texas are
urged to exercise extra care with any outdoor activities.
&&
.CLIMATE...
Issued at 137 PM CDT Wed Aug 9 2023
Record High Temperatures
8/10 8/11 8/12 8/13
Austin Camp Mabry 107 105 106 107
Austin Bergstrom 107 105 104 103
Del Rio 107 106 107 108
San Antonio 105 106 104 106
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 107 79 107 79 / 0 0 0 0
Austin Bergstrom Intl Airport 106 78 105 78 / 0 0 0 0
New Braunfels Muni Airport 106 78 105 78 / 0 0 0 0
Burnet Muni Airport 106 78 105 78 / 0 0 0 0
Del Rio Intl Airport 110 82 108 81 / 0 0 0 0
Georgetown Muni Airport 106 78 106 78 / 0 0 0 0
Hondo Muni Airport 106 76 106 76 / 0 0 0 0
San Marcos Muni Airport 106 77 106 77 / 0 0 0 0
La Grange - Fayette Regional 105 79 103 79 / 0 0 0 0
San Antonio Intl Airport 106 79 105 79 / 0 0 0 0
Stinson Muni Airport 107 79 107 78 / 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for Atascosa-
Bastrop-Bexar-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-
Guadalupe-Hays-Karnes-Lavaca-Lee-Llano-Medina-Travis-Uvalde-
Williamson-Wilson.
Heat Advisory until 9 PM CDT this evening for Bandera-Blanco-Dimmit-
Edwards-Gillespie-Kendall-Kerr-Kinney-Maverick-Real-Val Verde-
Zavala.
&&
Short-Term...27
Long-Term...MMM
Aviation...GaleHazardous weather outlook, Aug 10, 2:43 AM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 243 AM CDT Thu Aug 10 2023 TXZ171>173-183>194-202>209-217>225-228-110745- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 243 AM CDT Thu Aug 10 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. A Heat Advisory is in effect from noon to 9PM today for the Hill Country, Southern Edwards Plateau, and the Rio Grande Plains, while an Excessive Heat Warning is in effect for the remainder of South Central Texas. There remains a high risk for heat related illnesses for those spending extended time outdoors and not taking proper precautions. Increased fire danger will continue across South Central Texas today. Drought cured fuels, hot temperatures, low humidity and breezy winds may combine to produce fires that spread rapidly and exhibit high resistance to control. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Dangerously hot temperatures and heat index values are expected each afternoon into early evening across South Central Texas through the upcoming week. Excessive Heat Warnings or Heat Advisories will be needed for at least portions of South Central Texas through the upcoming week. There remains a high risk for heat related illnesses for those spending extended time outdoors and not taking proper precautions. Increased fire danger will continue across South Central Texas through the upcoming week. Additional Red Flag Warnings are expected this week. Drought cured fuels, hot temperatures, low humidity and occasionally breezy winds in the afternoon and evening may combine to produce fires that spread rapidly and exhibit high resistance to control. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 1:47 PM CDT | Excessive Heat Warning | EWX | Atascosa, Bastrop, Bexar, Burnet, Caldwell, Comal and 20 more | 31 hr |
| Aug 10, 1:47 PM CDT | Heat Advisory | EWX | Bandera, Blanco, Dimmit, Edwards, Gillespie, Kendall and 6 more | 31 hr |
Nearby
Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.